Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 19, NWS Charleston, SC

April 3, 1998Effingham County, Georgia; Hampton County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 3, 1998, 4:42 PM EST for Effingham County, Georgia; Hampton County, Jasper County, South Carolina. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 1998, 4:42 PM EST (21:42 UTC)
Expired
Apr 3, 1998, 5:45 PM EST
In force
63 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Effingham County, GA, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 19 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:20 PM ESTHail 0.75Clyo, GA
Apr 3, 5:40 PM ESTTornado F0Ridgeland, SCMobile home damaged, roof damage to another home and numerous trees down.
Apr 3, 5:50 PM ESTThunderstorm Wind 55Ridgeland, SCSeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 032142 RRA
SVRCHS
GAC103-SCC049-053-032245-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
442 PM EST FRI APR 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMPTON COUNTY IN SOUTH CAROLINA
  NORTHERN JASPER COUNTY IN SOUTH CAROLINA
  NORTHERN EFFINGHAM COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 545 PM EST

* AT 440 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR THE INTERSECTION OF HAMPTON...JASPER AND
  EFFINGHAM COUNTIES... MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...


THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

TJR/SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:30 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 3, 1:30 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EST FRI APR 3 1998

MODERATE RISK FOR SVR WX TNGT...AND GOOD REASON FOR IT. DYNAMICS LOOK
TO BE COMING TOGETHER LATER THIS AFT/TNGT ACROSS SRN SC AND GA. NEW
MODEL RUN IS FURTHER S NOW WITH SFC LO TRACK AND ASSOC DYNAMICS. 50 KT
H85 JET FCST TO DEVELOP OVER SRN SC TNGT...LF QUAD OF H25 JET WL
PROVIDE SOME AGEO FORCING. 70 DEWPTS ALREADY MARCHING NE ACROSS AL AND
SRN GA. THE WRITING IS ON THE WALL. SUGGEST WE BUMP UP POPS TNGT TO
LIKELY (60-70) AND PUT MENTION OF SEVERE IN AS WELL. THINK LINE OF TSRA
OVER CNTL GA WL AFFECT THIS AREA LATE THIS AFT INTO EARLY EVE. LOOKS
LIKE ANOTHER LINE MAY FORM IN RESPONSE TO UPR LO...WHICH CUD MV IN
LATER THIS EVENING OR AROUND MIDNIGHT. THINGS SHUD SETTLE DOWN BY LATE
TNGT...AND CUR FCST FOR SAT LOOKING OK...BUT WUD LIKE MENTION OF WINDY.
BREEZY COND SHUD KICK IN BY EVE AS OVERRUNNING AND WM SECTOR SHIFT N.
WL CARRY BREEZY TNGT. AS FAR AS TEMPS...WL LEAN TWD WARMER FWC SAT WITH
GOOD MIXING AND STG DOWNSLOPE FLOW DEVELOPING. FWC/FAN IN GOOD
AGREEMENT ELSEWHERE.

CWF...FCST STILL LOOKS TO BE IN GOOD SHAPE AS WINDS INC QUITE A BIT
LATER THIS AFT AND EVE. WL KEEP GENL FCST WITH ONLY A TWEAK OR TWO. AM
THINKING ABT INC WINDS TO 25-30 KT TNGT AND SAT. CUD SEE A PD OF
GALES...BUT GUID STAYS BLO AND SO WL I FOR NOW. NONETHELESS A STG SCA
FOR TNGT/SAT. WL RAISE FLAGS THIS PKG.

CHS APT     61/76/48/66  7100
DOWNTOWN    62/77/50/64
INLAND CTYS 60/75/46/65
SAV APT     61/76/48/68  6100

        S COAST /CHS-NBC/
.TONIGHT...BREEZY WITH SHOWERS AND THUNDERSTORMS LIKELY...POSSIBLY
SEVERE. LOW IN THE LOWER 60S. SOUTHWEST WIND 15 TO 25 MPH. CHANCE OF
RAIN 70 PERCENT.
.SATURDAY...MOSTLY SUNNY AND WINDY. HIGH IN THE MIDDLE 70S. WEST WIND
20 TO 25 MPH BECOMING NW.
.SATURDAY NIGHT...CLEAR. LOW 45 TO 50.
.SUNDAY...SUNNY. HIGH IN THE MIDDLE 60S.

TJR

In the hours before

Local storm report, Apr 3, 3:55 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EST FRI APR 03 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    MILLEN                    GA   TORNADO
04/03/98   JENKINS                        SIGHTED BY FIRE
                                          DEPARTMENT.
Local storm report, Apr 3, 3:55 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EST FRI APR 03 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    MILLEN                    GA   TORNADO
04/03/98   JENKINS                        SIGHTED BY FIRE
                                          DEPARTMENT.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:26 PM ESTSevere Thunderstorm WarningCHSJenkins49 min
Apr 3, 3:45 PM ESTTornado WarningCHSJenkins30 min
Apr 3, 4:01 PM ESTTornado WarningCHSScreven44 min
Apr 3, 6:13 PM ESTSevere Thunderstorm WarningCHSBulloch47 min
Apr 3, 5:11 PM ESTSevere Thunderstorm WarningCHSCharleston49 min
Apr 3, 5:34 PM ESTSevere Thunderstorm WarningCHSJasper51 min
Apr 3, 5:41 PM ESTSevere Thunderstorm WarningCHSBeaufort44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.